At The Cool Bear, we fully support the act of taking mental health seriously – which possibly means getting medicated. Nothing wrong with that, you wouldn’t judge a diabetes patient for injecting insulin any more than you would judge a cancer patient undergoing chemo. So apply that logic to taking medications like antidepressants.
However an important thing to note before you get on any kind of medication is the side effects that come along with it. When we speak of prescribed medication for mental illness such as depression, anxiety, bipolar disorder or schizophrenia, we tend to think the pills will immediately grant happiness and calmness once swallowed, kind of like a genie granting wishes.
But as we know with genies, every “wish” comes with a price and it’s the same with prescribed medication. The negatives of it consist of side effects that range from the benign to fatal. Not forgetting how patients who suddenly have to stop taking the medication for some reason or another experience withdrawal, kind of like what a drug addict experiences upon stopping their “fix”. Sometimes just as bad.
Today, Woke would like to discuss some of the possible side effects of prescribed medication, the withdrawal that happens as well as a personal account of mine, having to go through endless trials and errors before finding the right medication for myself.
Side Effects Of Prescribed Medication
If you’ve ever taken any sort of meds or be prescribed some by a clinic, you’ll know they come with a range of side effects. It’s the same with antidepressants, anti-anxiety and anti-psychotic pills too.
Some of the more common ones include:
- Increased appetite and weight gain
- Fatigue and drowsiness
Those are just some of the side effects you might experience after taking the meds. But did you know one of the harmful side effects of antidepressants are actually an increased risk of suicide?! Sounds like it’s defeating the point, right?
But this happens because as we know, a symptom of depression is a heavy empty feeling and loss of motivation. This is why depression patients can stay in bed for weeks without showering or eating. So once they go on antidepressants, they’ll gain back motivation but what if that empty feeling persists? Well that’s when they finally have the motivation to do something: suicide.
What’s scarier is that psychiatrists or health officials do not disclose this information (in my experience) and only when I read through the long novel-length manual that comes in each box, I saw that side effect. Of course, there’s a low chance you’ll experience it so maybe that’s why my doctors didn’t think of telling me. But it’s important to note and it’s also the main reason why you must check in with your doctors after 2-3 weeks to ensure the medication is stabilizing you not making you feel worse.
Prescribed Medication Withdrawal
When we think of someone experiencing withdrawals, we typically imagine the cliche trope of a drug addict (typically heroin, meth) having seizures, sweating profusely and being extremely aggressive.
We’re here to tell you yes, coming off prescribed medication also brings a set of withdrawal symptoms. Although not as bad as what it’s always depicted in the media, it’s still an uncomfortable experience for patients and I think it’s important for us to know in the event we might have to discontinue the antidepressant.
Why discontinue prescribed medication?
There’s numerous reasons why a patient would discontinue their medication:
1. Inability to afford the bill
Prescribed medications such as antidepressants, anti-anxiety pills are expensive and a doctor might suggest changing to a more affordable one.
2. Medication is not effective
Just like Goldilocks and the Three Bears, you gotta keep searching until you find the right medication for you. So if after 8 weeks, you see no difference, your doctor will definitely advise you to discontinue and change your medication.
3. Medication ran out
Sometimes your meds will run out and maybe it’s out of stock at the clinic or you just don’t have the time to refill them.
Withdrawal Symptoms Of Prescribed Medication
How antidepressants work is by altering the levels of neurotransmitters in your brain. Those neurotransmitters can vary from serotonin or dopamine which gives you that feel-good feeling and calmness a depression patient typically lacks. So if you go off your medication, the neurotransmitters that have already adapted to a new level will experience a distressing shock which causes these withdrawal symptoms:
- Nausea, vomiting, diarrhea
- Excessively sweating
- Insomnia or excessive sleeping
- Difficulty coordinating body or speech
- Mood swings, irritability, agitation
- Brain-zaps (an electric-shock feeling in your feeling)
If these symptoms scare you from wanting to discontinue your prescribed medication, don’t worry because they can be reduced by gradual lowering or tapering of the meds. Speak with your doctor if you’re worried and they will definitely be able to find the best course of action.
Half-life Of Pills
Another important thing to note is the half-life of prescribed medication. This basically means how long the pills can stay in your body. It applies to all medication. That’s why upon reading instructions for say, Panadol, they’ll advise you to take 1-2 pills every 8 hours. It shows that Panadol pills only last 8 hours in the body.
Unlike normal medication, antidepressants or anti-anxiety pills typically have a longer half-life. This is why you’re only advised to take one pill a day, nothing more or you might overdose.
Half-life Of Antidepressants
Here’s an intensive list of various antidepressants and their half-lives. If you do not see yours on the list, check the manual in the box or just Google!
Half-Life Of Anti-Anxiety Medication
How To Get Off Prescribed Medication
The best way to stop taking your medication will be to:
1. Evaluate first
Sometimes patients who find a medication working will think that they’ve already been cured and will stop taking it, just to find themselves depressed again. It’s truly a paradox. Although antidepressants are not meant to be taken for the rest of your life, quitting too soon might mean the return of the disease.
Health officials advise patients to stay on the medication for 6 to 9 months. This is also true if you find the medication isn’t working. Sometimes it just needs a little more time to fully kick in.
Also evaluate your current life circumstances. If you’re going through a hard time such as a breakup or getting fired from your job, don’t blame it on the pills “not working”.
2. Discuss with your doctor and form a plan
Just as we mentioned earlier, the best way to reduce any withdrawal symptom is to gradually taper off the medication. Before you immediately flush those pills down the toilet, discuss with your doctor on forming a plan for a gradual tapering. Maybe if you’ve been taking a pill a day, you can reduce it to a pill every 2 days then to half a day until voila, you don’t have to take it anymore!
3. Be active
The worst thing to do is to give into those nasty withdrawal symptoms. Plus exercise is a natural neurotransmitter booster which will surely help in elevating your mood.
My Personal Experience With Finding the Right Antidepressant
As someone who’s been off and on antidepressants since 2018, I can tell you it’s not an easy or straightforward process. Before starting my journey, I thought the moment I ingested the pill, it would all rainbows, sunshine & fluffy kittens but no, it wasn’t.
The thing to note about antidepressants is that it’s a slow-reacting drug. This means that it’ll take quite some time before you start seeing its effects. Hence why it’s advised to wait for 4 weeks or longer to determine if the specific medication is working for you.
So anyway back to my story, I was prescribed Brintellix by a doctor in University Malaya (You can read my experience here). The first thing I noticed after a week was a super decreased sex drive. But it did give me more energy and motivation! So tough luck, boyfriend. However I stopped after 8 months and in retrospect I shouldn’t have because I was going through a stressful situation that time. Oh well.
The next antidepressant I went on was Prozac, a very popular antidepressant. It’s supposed to give you energy and some users complain of insomnia. I didn’t really see any effects even after 6 months so I requested a change of meds.
Now I’m currently on an antidepressant named Valdoxan, which is fairly new on the market. It’s cited as a Melatonergic antidepressant which means it functions as normal as any antidepressant while also releasing a hormone called Melatonin that helps regulate the sleep cycle. Basically makes you sleepy but not until you’ll wake up drowsy or lethargic the next day. So far, it’s been smooth-sailing but I might change it due to excessive sleepiness (Or maybe it’s just another excuse for me never waking up for class).
Well, that’s my experience.
Hopefully this article was as informative as it was for me & the other Woke staff.
This article is a part of The Cool Bear’s Taboo Series where we dive deep into topics most Malaysians shy away from. If you like reading this, check out our other Taboo articles on the fetishization of Asian women and whether sexting is considered cheating?